Heavy Snow, Raton Ridge/Johnson Mesa
- When
- February 6, 12:00 AM MST to 12:00 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- Trained Spotter
Between 4 and 7 inches of snow was common across the Raton Ridge/Johnson Mesa.
A storm dropping southeast into New Mexico brought snow to the Sangre de Cristo mountains and all of northeast and east central New Mexico. Snow amounts ranged from 1 to 8 inches, with the highest amounts over the higher terrain, as well as over Union, Quay and Curry counties.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A storm dropping southeast into New Mexico brought snow to the Sangre de Cristo mountains and all of northeast and east central New Mexico. Snow amounts ranged from 1 to 8 inches, with the highest amounts over the higher terrain, as well as over Union, Quay and Curry counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 5, 3:15 PM MST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 315 PM MST SAT FEB 5 2011 ...WINTRY WEATHER EXPECTED TONIGHT ACROSS EASTERN NEW MEXICO... ...MORE POTENT STORM TO IMPACT NM MONDAY NIGHT THRU WEDNESDAY... .DISCUSSION... PRIMARY FORECAST CHALLENGES FOR THIS PACKAGE CENTER ON THREAT FOR SIGNIFICANT SNOW ACCUMULATIONS FOR ERN NM TONIGHT THROUGH SUNDAY MORNING AND AGAIN MONDAY NIGHT THROUGH WEDNESDAY AS A MORE POTENT STORM TRACKS ACROSS THE REGION. 12Z MODELS ARE SUGGESTING A LITTLE STRONGER DISTURBANCE MOVING THROUGH THE REGION WHEN COMPARED TO 24 HOURS AGO. WATER VAPOR LOOP IS INDICATING A WEAK VORTICITY MAX IN THE UPPER LEVELS MOVING THROUGH THE NE QUADRANT OF THE CWA. MODELS ARE SUGGESTING A SECONDARY SHORTWAVE WILL MOVE THRU THIS SAME AREA TONIGHT WITH A SHARP TEMP GRADIENT TO ACCOMPANY THIS FEATURE. THE LATEST MODELS SUGGEST 700MB SHOULD CRATER TO AROUND -13C OVER THE ERN PLAINS BY DAYBREAK. MEANWHILE...LARGE SCALE ASCENT IS A LITTLE MORE IMPRESSIVE WITH 700-500MB LAPSE RATES RISING TO AROUND 7C/KM. ADDITIONALLY...A WEAK BAND OF FRONTOGENETICAL FORCING IS STARTING TO APPEAR IN THE MODELS. THIS COULD BE AN INDICATOR OF BANDED PCPN ACROSS THE NE PLAINS WHICH IS SOMEWHAT EVIDENT IN THE QPF FIELDS. PRIMARY QUESTION IS...WHERE WILL THIS BAND OF HEAVIER SNOW DEVELOP IF AT ALL. ATTM...FEEL THE BEST CHANCES WILL BE FROM SRN COLFAX TO ERN SAN MIGUEL COUNTIES...BUT CONFIDENCE IS A BIT SHAKY. SUSPECT 3 TO 6 INCHES WILL BE COMMON ACROSS THE NRN SANGRE DE CRISTO MTS AS WELL AS RATON RIDGE/JOHNSON MESA WITH LOCALLY HEAVIER AMOUNTS. THE BEST CHANCES FOR SNOW WILL SHIFT INTO THE SE PLAINS TOWARD DAYBREAK ON SUNDAY WITH A GENERAL 1 TO 3 INCHES IN THE ERN PLAINS. A BAND OF LOCALLY HEAVIER AMOUNTS UP TO 4 OR MAYBE 5 INCHES CAN NOT BE RULED OUT IF BANDED PCPN FORMULATES. THIS WILL BE LOCALIZED AND WILL NOT WARRANT THE ISSUANCE OF A WARNING. WITH ALL THIS BEING SAID...HAVE ALREADY EXPANDED THE WINTER WEATHER ADVISORY EASTWARD INTO THE ERN PLAINS FROM 01Z-19Z SUNDAY. PRIMARY THREAT WILL BE HAZARDOUS TRAVEL CONDITIONS...WHERE SOME BLOWING SNOW MAY REDUCE VISIBILITIES ALONG THE OK/TX BORDERS. SURFACE COLD FRONT WILL BRING GUSTY NLY WINDS AS WELL AS COLD AIR ADVECTION TO THE ERN HALF OF THE STATE. AFTERNOON HIGHS ON SUNDAY SHOULD BE 5-15F COLDER COMPARED TO TODAY AND 15-20F BELOW EARLY FEBRUARY NORMALS. MONDAY WILL BE A TRANSITION DAY FOR THE LAND OF ENCHANTMENT AS THE REGION SHOULD BRACE ITSELF FOR ANOTHER WINTER STORM WHICH WILL HAVE AN IMPACT TO TRAVEL CONDITIONS. BUT FIRST...700MB TEMPERATURES WILL RAPIDLY BE SCOURED EASTWARD WITH READINGS RISING TO 15C. A LEE-SIDE TROUGH WILL DEVELOP IN THE ERN PLAINS WITH DOWNSLOPE WINDS ALLOWING FOR A BOOST IN AFTERNOON READINGS. IN FACT...MODELS ARE INDICATING NEAR WIND ADVISORY CONDITIONS FOR THE CLINES CORNERS AREA AND COULD BE HANDLED WITH NOWCASTS DUE TO ITS LOCALIZED NATURE. ONE CAVEAT IN THE FORECAST WILL BE ANY FRESH SNOW COVER WHICH COULD LIMIT MAXIMUM POTENTIAL IN HIGHS. AS MENTIONED EARLIER...COOLER READINGS COULD BE A CONCERN WHERE BANDED PCPN FORMS TONIGHT AND HAVE ALLOWED FOR LOWER VALUES FROM SRN COLFAX TO ERN SAN MIGUEL COUNTIES. IF THIS DOES NOT MATERIALIZE...THEN THE MIDNIGHT SHIFT WILL NEED TO REMOVE THIS LOCAL EFFECT. SIGNIFICANT WINTER STORM IS STILL SLATED FOR MON NIGHT THROUGH WED AS ANOTHER POTENT DISTURBANCE ALOFT BRINGS AN ASSOCIATED COLD FRONT THROUGH THE ENTIRE STATE. THE UPPER LEVEL FEATURE WILL HAVE QUITE A BIT MORE DYNAMICS AND A COLDER AIRMASS TO INTERACT WITH. LARGE SCALE ASCENT IS NOTABLY STRONGER AND IS MUCH MORE WIDESPREAD OVER THE CWA. MEANWHILE...A LARGE BAND OF LOW/MID LEVEL FRONTOGENETICAL FORCING IS PROJECTED BY ALL MODELS ACROSS THE ENTIRE FORECAST AREA. THESE WILL BE THE PRIMARY MECHANISMS FOR WRN NEW MEXICO. THE ERN PLAINS SHOULD ALSO HAVE THE BENEFIT OF AN UPSLOPE COMPONENT AS A SURFACE BOUNDARY PLOWS THRU THE ERN PLAINS AND WILL LIKELY PUSH INTO THE RIO GRANDE VALLEY. WILL NEED TO MONITOR FOR A POTENTIAL CANYON BREEZE. THE ONE CONCERN IS THE TIMING OF THE FRONT ON THE GFS AS IT OUTRACES THE UPR LEVEL FEATURE. WILL SIDE WITH THE ECMWF WHICH IS MORE INLINE WITH A TYPICAL PROGRESSION FOR THIS TYPE OF SYSTEM. TO COMPLICATE MATTERS... BUFKIT DATA IS SUGGESTING A DEEP LAYER OF -10C TO -20C WITHIN A ZONE OF STRONG OMEGA ALONG THE ERN SLOPES OF THE SANGRE DE CRISTOS. THIS WOULD SUPPORT DENDRITIC SNOW GROWTH...WHICH IS A GREAT INDICATOR OF MODERATE TO HEAVY SNOWFALL. APPEARS BEST CHANCES FOR HEAVY SNOWFALL WILL BE ACROSS THE CENTRAL MOUNTAINS AND ADJACENT HIGHLANDS...BUT IT IS PRUDENT TO MONITOR WRN NM INCLUDING THE SANTA FE/ABQ METRO AREAS AS WELL AS THE FAR ERN PLAINS. MUCH COLDER AIR WILL INFILTRATE NM... ALLOWING READING TO CRATER 20-30F IN THE WAKE OF THE FRONT. THIS MAY LEAD TO HIGHS 25-35 DEGREES BELOW SEASONAL NORMALS. MODELS ARE CLOSER IN PHASE WITH EACH OTHER WITH RESPECT TO THE LATER PART OF THE WORK WEEK AS A RIDGE OF HIGH PRESSURE ROLLS INTO NM. IT IS STILL TOO EARLY TO CONFIRM WHETHER THIS SCENARIO WILL PLAY OUT... BUT IF SO...WARMER CONDITIONS AND OVERNIGHT INVERSIONS COULD BE THE MAIN STORIES. DPORTER && .AVIATION... WIDESPREAD MT OBSC...MVFR AND IFR CONDITIONS IN -SHSN WILL DEVELOP ACROSS NRN MTNS AND NE PLAINS THIS EVENING...THEN SPREAD SWD ALONG CNTRL MTN CHAIN AND EWD ACROSS THE EC/SE PLAINS AFTER MIDNIGHT. A FEW INCHES OF SN ACCUMULATION ARE EXPECTED ON PLAINS AND LOCALLY UP TO 8 INCHES IN THE N MTNS. ISOLD SHSN WILL ALSO BE POSSIBLE VCNTY SAF AND FMN OVERNIGHT. SHSN WILL GRADUALLY DECREASE FROM THE NORTH ON SUNDAY. N WINDS WILL ALSO BLOW IN THE 20 TO 30 KT RANGE ALONG THE TX BORDER. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 44 && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED FOR THE NEXT 7 DAYS...BUT THERE WILL BE PERIODS WITH POTENTIALLY STRONG AND GUSTY WINDS MAINLY IN THE EAST. A COUPLE OF UPPER LEVEL TROUGHS WILL ALSO BRING A GOOD CHANCE FOR WETTING PRECIPITATION TO SOME AREAS. VENT RATES WILL BE POOR IN MOST LOCATIONS ON MOST DAYS...BUT THERE WILL BE PERIODS OF IMPROVEMENT AS THE WEATHER SYSTEMS CROSS. THE FIRST UPPER LEVEL TROUGH WILL BRING WETTING PRECIPITATION MAINLY TO THE NORTHERN MOUNTAINS AND MUCH OF THE EASTERN PLAINS TONIGHT AND SUNDAY. A FEW INCHES OF SNOW ACCUMULATION ARE EXPECTED AT LOWER ELEVATIONS OF THE PLAINS AND HIGHLANDS...WITH UP TO 8 INCHES ON THE EAST SLOPES OF THE SANGRES. ONLY AROUND AN INCH OF NEW SNOW IS EXPECTED IN THE CENTRAL MOUNTAINS AND UPPER RIO GRANDE VALLEY. THE PRECIPITATION WILL GRADUALLY DIMINISH FROM THE NORTH ON SUNDAY. THEN...A SMALL TRAILING SHORTWAVE MAY TRIGGER ADDITIONAL SHOWERS IN THE NORTHERN MOUNTAINS...NEARBY PLAINS AND UPPER RIO GRANDE VALLEY SUNDAY NIGHT. MONDAY NM WILL BE BETWEEN WEATHER SYSTEMS AND TEMPERATURES WILL WARM. HOWEVER...NW WINDS ALOFT WILL REMAIN STRONG IN THE WAKE OF THE EXITING UPPER LEVEL TROUGH. TEN THOUSAND FT WINDS MAY PEAK AT 50 KT IN THE EAST MONDAY AFTERNOON...SO NW SURFACE WINDS WILL BE BREEZY TO WINDY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS THE EAST CENTRAL PLAINS. NW SFC GUSTS UP TO 50 MPH WILL BE POSSIBLE WEST OF SANTA ROSA TO AROUND CLINES CORNERS. THE SECOND WEATHER SYSTEM OF THE WEAK SHOULD PRODUCE A GREATER FOOTPRINT OF WETTING PRECIPITATION AS A BROADER AND DEEPER UPPER LEVEL TROUGH DIVES SOUTHEASTWARD ACROSS THE STATE MONDAY NIGHT THROUGH TUESDAY NIGHT. THE NORTHERN AND CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS LOOK FAVORED FOR THE HEAVIEST SNOW AMOUNTS AT THIS POINT...WITH LIGHTER OR NO ACCUMULATION MAINLY WEST OF THE CONTINENTAL DIVIDE. A STRONG COLD FRONT WILL ACCOMPANY THE SYSTEM WITH BRISK AND GUSTY WINDS...AND A GUSTY EAST WIND WILL BE POSSIBLE BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY TUESDAY NIGHT INTO WEDNESDAY. A FEW SNOW SHOWERS MAY LINGER ACROSS CENTRAL AND SOUTHEASTERN AREAS WEDNESDAY AS THE UPPER TROUGH EXITS EAST. A MODEST RIDGE OF HIGH PRESSURE MAY BUILD OVER THE WESTERN UNITED STATES DURING THE LATTER HALF OF THE WORK WEEK WITH DRY WEATHER... WARMING TEMPERATURES AND LIGHTER WINDS. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 15 37 11 37 / 5 0 0 5 DULCE........................... 9 36 3 39 / 20 5 10 10 CUBA............................ 13 35 6 39 / 20 10 5 5 GALLUP.......................... 9 37 6 42 / 0 0 0 0 EL MORRO........................ 12 36 6 39 / 5 5 0 0 GRANTS.......................... 11 37 6 41 / 5 5 0 0 QUEMADO......................... 13 36 5 43 / 5 0 0 0 GLENWOOD........................ 23 51 17 55 / 0 0 0 0 CHAMA........................... 8 32 3 34 / 30 10 10 10 LOS ALAMOS...................... 22 35 14 36 / 20 10 5 5 PECOS........................... 12 32 8 36 / 30 20 10 5 CERRO/QUESTA.................... 11 31 6 34 / 50 30 10 10 RED RIVER....................... 13 25 2 32 / 60 40 20 10 ANGEL FIRE...................... 7 27 0 33 / 80 50 20 10 TAOS............................ 9 33 0 35 / 30 20 10 5 MORA............................ 15 31 6 35 / 60 40 20 5 ESPANOLA........................ 10 39 6 41 / 20 10 5 0 SANTA FE........................ 16 33 10 35 / 20 10 10 5 SANTA FE AIRPORT................ 14 34 8 36 / 10 10 5 5 ALBUQUERQUE FOOTHILLS........... 19 38 11 39 / 5 5 0 5 ALBUQUERQUE HEIGHTS............. 21 39 15 40 / 5 5 0 0 ALBUQUERQUE VALLEY.............. 15 40 7 41 / 5 5 0 0 ALBUQUERQUE WEST MESA........... 16 39 9 40 / 5 5 0 0 LOS LUNAS....................... 14 41 9 42 / 5 5 0 0 RIO RANCHO...................... 17 40 11 40 / 5 5 0 0 SOCORRO......................... 20 44 15 49 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 13 31 3 37 / 5 10 0 0 TIJERAS......................... 14 35 10 40 / 5 10 0 0 MORIARTY/ESTANCIA............... 9 33 4 40 / 10 20 5 0 CLINES CORNERS.................. 14 29 9 38 / 10 30 10 0 GRAN QUIVIRA.................... 18 37 13 42 / 0 10 5 0 CARRIZOZO....................... 18 40 9 44 / 5 20 5 0 RUIDOSO......................... 21 36 15 43 / 5 20 5 0 CAPULIN......................... 16 32 10 40 / 90 50 20 5 RATON........................... 16 32 6 38 / 90 50 20 5 SPRINGER........................ 14 33 6 37 / 80 50 20 5 LAS VEGAS....................... 14 29 8 41 / 70 50 20 5 CLAYTON......................... 22 36 15 47 / 70 40 5 5 ROY............................. 17 32 12 35 / 90 50 20 5 CONCHAS......................... 27 36 19 37 / 80 50 10 5 SANTA ROSA...................... 26 36 18 46 / 70 50 10 0 TUCUMCARI....................... 24 39 18 47 / 70 50 5 0 CLOVIS.......................... 24 39 20 48 / 70 50 0 0 PORTALES........................ 24 40 19 48 / 60 40 0 0 FORT SUMNER..................... 27 40 21 47 / 70 50 0 0 ROSWELL......................... 25 42 19 58 / 20 30 5 0 PICACHO......................... 26 42 19 52 / 5 30 5 0 ELK............................. 22 41 18 48 / 0 20 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON MST SUNDAY FOR THE FOLLOWING ZONES...NMZ513>515-523-527>538. && 46/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 541 AM MST SAT FEB 5 2011 NMZ501>540-061300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 541 AM MST SAT FEB 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING A FEW INCHES OF SNOWFALL TO THE SANGRE DE CRISTO MOUNTAINS AND RATON RIDGE AREA LATE THIS AFTERNOON AND INTO TONIGHT. SNOW WILL ALSO SPREAD INTO THE NORTHEAST HIGHLANDS AND THE NORTHEASTERN AND EAST CENTRAL PLAINS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE TO FAVOR THE NORTHERN MOUNTAINS...NORTHEASTERN HIGHLANDS AND PLAINS...AS WELL AS THE EAST CENTRAL PLAINS ON SUNDAY. ANOTHER WEATHER SYSTEM WILL IMPACT NEW MEXICO TUESDAY AND WEDNESDAY WITH INCREASED CHANCES FOR WIDESPREAD SNOWFALL AND SIGNIFICANTLY COLDER TEMPERATURES. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. 52
4 heavy snow. Local standard time, as filed.
Between 4 and 7 inches of snow was common across the Raton Ridge/Johnson Mesa.
Up to 8 inches of snow fell across Union County, with the higher amounts around Grenville, Folsom and Capulin.
Up to 6 inches of snow fell across Quay County, with the highest amounts amounts around Ragland and San Jon.
Up to 6 inches of snow fell across Curry county, with the highest amounts around Broadview and Grady. Zoo officials in Clovis reported that a giraffe slipped on the snow and ice and fell into a fence, sustaining a head injury, which was then followed by exposure to the cold weather. Unfortunately, his injuries were too great and the giraffe had to be euthanized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271051, 271054, 271058, 271060.